0
Abstract: Case Reports |

NONREVERSIBLE INTERFERON-ALPHA-INDUCED PULMONARY ARTERIAL HYPERTENSION REQUIRING CONTINUOUS VASODILATOR THERAPY FREE TO VIEW

Alexander Panda, MD*; John McArdle, MD; Adrian C. Borges, MD
Author and Funding Information

Yale University School of Medicine, New Haven, CT


Chest


Chest. 2008;134(4_MeetingAbstracts):c16001. doi:10.1378/chest.134.4_MeetingAbstracts.c16001
Text Size: A A A
Published online

INTRODUCTION: Interferon induced pulmonary arterial hypertension (PAH) as a side effect is rare.

CASE PRESENTATION: A 40-year-old woman had undergone excision of a superficial spreading melanoma of the rima ani. Excised sentinel lymph nodes were unaffected. None of the staging examinations revealed metastatic spread. The medical history of the patient was unremarkable and she was not on any medication. Her family history was negative for cardiovascular disease. Because of the high-risk nature of the melanoma, the patient started long-term adjuvant therapy with Interferon alpha2b (IFNα2b). After 30 months of treatment the patient reported increasing dyspnea on exertion and a nonproductive cough accompanied by malaise and edema of the lower legs. Electrocardiography showed sinus tachycardia and right axis deviation. A chest x-ray showed signs of right ventricular dilatation and pleural effusion on the right side. No pneumonic infiltrates were seen. Abdominal sonography revealed ascites. Transthoracic echocardiography showed right ventricular hypertrophy and dilatation, PAH with a calculated systolic pulmonary artery pressure (PAP syst) of 80 mmHg and tricuspid insufficiency grade II-III with morphologically normal valves, a reduced right ventricular ejection fraction of 40%, a hypokinetic right ventricle and pericardial effusion without signs of tamponade. Laboratory work-up showed slightly increased levels of d-dimers and liver enzymes, while inflammatory markers were within the normal range. There were no signs of vasculitis, hypercoagulability or rheumatologic disorders. A CT angiogram of the chest was negative for pulmonary embolism, alveolar or interstitial lung diseases. Diagnostic right heart catheter revealed a PAPmean of 56 mmHg (PAP syst 87 mmHg), a pulmonary vascular resistance (PVR) of 1.128 dyn × sec × cm-5, an impaired cardiac index and a 3 fold increased total peripheral resistance. Testing of pulmonary vasoreactivity showed a reduction of PAP mean from 56 mmHg to 26 mmHg with the PDE-5-inhibitor sildenafil. Therefore, treatment with sildenafil was initiated. After one month, tricuspid insufficiency improved to grade I-II. After six months right ventricular hypertrophy and dilatation were reduced. We attempted to terminate sildenafil. However, PAP mean increased promptly to 57 mmHg. Reduction of PVR was higher in vardenafil vs. sildenafil; therefore the therapy was switched from sildenafil to vardenafil 10 mg twice daily. 24 months after the onset of PAH the patient resumed working. Vardenafil is still necessary to lower her PAP as demonstrated with transthoracic echocardiography: after pausing vardenafil for two days the PAP syst increased about 40 mmHg, but decreased again 120 minutes after administration of vardenafil. Currently she is only complaining of dyspnea with heavy exercise (WHO Class II symptoms). Her last PAP was 50 mm Hg and PVR was 1,5 WU. Regarding the melanoma she remains relapse-free.

DISCUSSIONS: IFNα2 is an accepted adjuvant treatment for patients with high risk melanoma. Studies on the importance of inflammatory mediators, such as chemokines, in the lungs of PAH patients have led to a possible inflammatory component in the development of PAH. This might be of relevance in IFN induced PAH since IFNα2 is known to induce expression of various chemokines. So far only 4 cases of IFN-induced PAH have been reported. To the best of our knowledge this is the first documented case where PAH was not reversible after termination of IFN alpha therapy requiring continuous vasodilator therapy. In our case treatment with PDE-5-inhibitors had a long-lasting beneficial effect.

CONCLUSION: If IFN alpha treated patients develop respiratory symptoms, PAH should be considered in the differential diagnosis.

DISCLOSURE: Alexander Panda, No Financial Disclosure Information; No Product/Research Disclosure Information

Monday, October 27, 2008

4:15 PM - 5:45 PM

References

Al-Zahrani et al. Vascular events associated with alpha interferon therapy.Leuk Lymphoma2003,44:471–475. [CrossRef]
 
Kramers C et al. Acute right ventricular heart failure in a patient with renal cell carcinoma after interferon therapy.Neth J Med1993,42:65–68.
 

Figures

Tables

References

Al-Zahrani et al. Vascular events associated with alpha interferon therapy.Leuk Lymphoma2003,44:471–475. [CrossRef]
 
Kramers C et al. Acute right ventricular heart failure in a patient with renal cell carcinoma after interferon therapy.Neth J Med1993,42:65–68.
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543